NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What is the difference between empathy and sympathy?

  1. AEmpathy means understanding the patient's feelings from their point of view
  2. BThere is no difference between the two
  3. CEmpathy means feeling sorry for the patient and becoming caught up in their distress
  4. DSympathy means staying fully neutral
2.Nursing fundamentalsHard

An older woman has been lying on the floor at home all night after a fall. Which complications should the nurse look for in particular?

  1. APressure damage, hypothermia and muscle breakdown
  2. BHair loss and nail damage
  3. CHigh blood sugar and a raised temperature from lying still
  4. DSunburn and dehydration from sweating
3.Infection control & patient safetyMedium

Before a defibrillator shock is delivered, what must the person operating it do?

  1. ACall “all clear” and check that nobody is touching the patient or bed
  2. BAsk a colleague to hold the paddles in place
  3. CHold the patient’s hand to keep them still
  4. DKeep the oxygen mask on the patient’s face, held against the chest
4.Infection control & patient safetyHard

According to the “Swiss cheese” model of error, why do errors reach patients?

  1. APatients often do not follow their care instructions
  2. BOne careless person makes a mistake that no system could stop
  3. CWeaknesses in several layers of defense line up at the same time
  4. DTechnology fails more often than people do
5.Prioritization & delegationMedium

A patient receiving chemotherapy has a temperature of 38.3 °C and a very low neutrophil count. What should the nurse do?

  1. ARecheck the temperature in four hours before telling anyone
  2. BDocument the reading and mention it at the next handover
  3. CGive a cool shower and offer extra fluids, then wait and see what happens
  4. DReport it at once, because cultures and antibiotics are needed quickly
6.Prioritization & delegationHard

A patient suddenly has severe pain in one leg. The leg is pale and cold with no pedal pulse. What does this suggest?

  1. AA muscle cramp that will pass with stretching
  2. BChronic venous insufficiency that needs elevation
  3. CA deep vein thrombosis that can be treated next week
  4. DAcute arterial occlusion, which is an emergency
7.Clinical nursingMedium

When should discharge planning usually begin?

  1. AOnly after the patient asks to go home
  2. BAfter the patient has been home for a week
  3. COn the morning of discharge
  4. DOn or soon after admission
8.Clinical nursingHard

A patient with new fast atrial fibrillation has chest pain, a blood pressure of 75/40 mmHg and is confused. What does this indicate?

  1. AHaemodynamic instability needing urgent treatment, possibly electrical cardioversion
  2. BA normal response to atrial fibrillation needing no action
  3. CAnxiety about the new diagnosis that will settle with reassurance and rest alone
  4. DA stable rhythm that can safely be reviewed at the next routine ward round
9.Lab values & electrolytesMedium

A patient with recurrent gout starts allopurinol. Which laboratory result shows that the treatment is achieving its goal?

  1. AA rising serum calcium
  2. BA rising white cell count
  3. CA falling serum uric acid
  4. DA falling serum potassium
10.Lab values & electrolytesHard

A patient with schizophrenia drinks very large amounts of water each day. Sodium is 121 mEq/L, and the urine is very dilute (urine osmolality 70 mOsm/kg). Which explanation fits best?

  1. AHyperosmolar hyperglycemic state
  2. BPrimary (psychogenic) polydipsia
  3. CSyndrome of inappropriate ADH
  4. DCentral diabetes insipidus
11.PharmacologyMedium

A transplant patient takes tacrolimus. Which monitoring is most important?

  1. APeak expiratory flow
  2. BBlood drug levels and kidney function
  3. CSerum amylase
  4. DThyroid function and bone density
12.PharmacologyHard

The clearance of a drug falls to half because of kidney failure, while its volume of distribution stays the same. What happens to its half-life?

  1. AIt halves
  2. BIt stays the same
  3. CIt increases fourfold
  4. DIt doubles
13.Med-surg: cardiovascular & respiratoryMedium

After a permanent pacemaker is inserted, which instruction is commonly given for the first few weeks?

  1. AMassage the wound firmly twice a day
  2. BKeep the arm completely still in a sling for six months or more
  3. CDo not shower or wash at all for six weeks
  4. DAvoid raising the arm on that side above shoulder height
14.Med-surg: cardiovascular & respiratoryHard

A patient with a large pericardial effusion has a systolic pressure that falls by more than 10 mmHg during inspiration. What is this finding called?

  1. APulsus paradoxus
  2. BA collapsing pulse
  3. CA pulse deficit
  4. DPulsus alternans
15.Med-surg: neuro, endocrine & renalMedium

Which lifestyle advice best helps a patient with epilepsy reduce their seizures?

  1. AKeep regular sleep and take every dose on time
  2. BDrink coffee in the evening to stay alert
  3. CSkip a dose on days without any warning signs
  4. DAvoid all physical exercise and stay indoors
16.Med-surg: neuro, endocrine & renalHard

Three days after a stroke, a patient with dysphagia on a modified diet has a temperature of 38.2 °C (100.8 °F), a respiratory rate of 24/min and crackles at the right lung base. What should the nurse do?

  1. AGive paracetamol (acetaminophen) and continue the modified diet as before
  2. BRecord the findings and recheck them at the next routine observation
  3. CEncourage more fluids by mouth to treat the fever
  4. DSuspect aspiration pneumonia, stop oral intake and escalate for review
17.Med-surg: GI, perioperative & oncologyMedium

A dying patient can no longer drink. Which mouth care is most appropriate?

  1. AFrequent, gentle moistening of the mouth and lips
  2. BLemon and glycerine swabs every hour to stimulate saliva
  3. CNo mouth care, to avoid disturbing the patient
  4. DBrushing hard with a stiff toothbrush twice a day
18.Med-surg: GI, perioperative & oncologyHard

A patient with a leg ulcer has an ABPI of 0.5. The doctor's plan mentions starting strong compression bandages. What should the nurse do?

  1. AWithhold strong compression and discuss urgent vascular referral
  2. BApply compression and elevate the leg above the heart all day
  3. CApply compression but only at night
  4. DApply the strongest compression to speed healing
19.Maternity & obstetric nursingMedium

A woman at 24 weeks says she craves eating ice and clay. What should the nurse assess for?

  1. APre-eclampsia with severe features
  2. BThyroid overactivity
  3. CIron deficiency anaemia
  4. DGestational diabetes
20.Maternity & obstetric nursingHard

On a postnatal ward, which finding should be reported immediately?

  1. ALochia rubra on day 2
  2. BMild perineal swelling on day 1
  3. CThe woman is soaking a large pad within 15 minutes
  4. DA fundus 2 cm below the umbilicus on day 2
21.Pediatric nursingMedium

Which task can the registered nurse delegate to a healthcare assistant (nursing assistant) on a children's ward?

  1. AAssessing pain after surgery and choosing the analgesia
  2. BCarrying out the admission assessment of a new patient
  3. CTeaching a parent how to give insulin injections
  4. DMeasuring and recording the vital signs of a stable child
22.Pediatric nursingHard

After hypospadias repair, a toddler has a urinary catheter. Which nursing action has priority?

  1. ARemove the dressing on the first day to check the wound
  2. BKeep the catheter draining freely and check for kinks or blockage
  3. CLimit fluids for the first days so that less urine passes over the repair
  4. DClamp the catheter for a few hours to train the bladder
23.Mental health nursingMedium

A few hours after the first dose of haloperidol, a young man's neck twists to one side and his eyes roll upward. What is this?

  1. ASerotonin syndrome
  2. BAcute dystonia
  3. CNeuroleptic malignant syndrome
  4. DTardive dyskinesia
24.Mental health nursingHard

Which patient should the nurse see first?

  1. AA newly admitted patient who says voices are telling him to jump out of the window
  2. BA depressed patient who asks for help getting to sleep
  3. CAn anxious patient who wants to discuss discharge plans before the morning ward round
  4. DA patient on lithium with a fine hand tremor
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F37 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 37 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

37 °C
T = °F
26.Nursing math & unit conversionsHard
1½ tsp? mL1 tbsp? mL¼ cup? mL4 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ tsp of cough syrup, 1 tbsp of liquid supplement, ¼ cup of tea, 4 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
30 kg7.5 mg/kgD = ? mg

A patient weighs 30 kg and is prescribed 7.5 mg/kg as a single dose. Find the dose D in mg.

30 kg7.5 mg/kg
D = mg
28.Dosage calculationsHard
10%stockV₁ = ? mL

You must prepare 100 mL of a 5% (w/v) solution from a 10% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 10%C₂ = 5%V₂ = 100 mL
V₁ = mL
29.IV infusion ratesMedium
60 gtt/mL60 mL/h? gtt/min

An infusion is ordered at 60 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

60 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
1000 mg250 mL60 gtt/mL400 mg/h? gtt/min

1000 mg of a drug is diluted in 250 mL and given by gravity through a set of 60 gtt/mL. The order is 400 mg per hour. Find the drip rate R in drops per minute.

1000 mg/250 mL400 mg/h60 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater300 mLsoup150 mLice chips240 mLIV infusion80 mL/h × 8 hIV antibiotic1 × 50 mLurine175 mLurine300 mLurine475 mLurine275 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 99 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

99 kg8 hurine: 175 mLurine: 300 mLurine: 475 mLurine: 275 mLwound drain: 120 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL300 mL infused125 mL/h22:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 125 mL/h. At 22:00, 300 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL300 mL infused125 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 88% on room air, blood pressure 106/64 mmHg, pulse 70/min, alert, temperature 37.0 °C. What is the NEWS2 total score?

RR 16SpO₂ 88%airSBP 106HR 70AT 37.0 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 96% on room air, blood pressure 118/70 mmHg, pulse 110/min, alert, temperature 36.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 30SpO₂ 96%airSBP 118HR 110AT 36.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Empathy means understanding the patient's feelings from their point of view

Why this is the answer

Empathy is understanding and sharing another's perspective and communicating that understanding. Sympathy is feeling pity or sorrow for someone, which can create distance.

Answer

A · Empathy means understanding the patient's feelings from their point of view
2.Nursing fundamentals

Answer: A · Pressure damage, hypothermia and muscle breakdown

Why this is the answer

A long lie causes pressure injury, hypothermia, dehydration and rhabdomyolysis, which can damage the kidneys. The patient is assessed carefully for these as well as for fractures.

Answer

A · Pressure damage, hypothermia and muscle breakdown
3.Infection control & patient safety

Answer: A · Call “all clear” and check that nobody is touching the patient or bed

Why this is the answer

Anyone touching the patient or bed could receive the shock. The operator announces “clear” and looks to confirm that nobody is in contact, and oxygen is moved away from the chest.

Answer

A · Call “all clear” and check that nobody is touching the patient or bed
4.Infection control & patient safety

Answer: C · Weaknesses in several layers of defense line up at the same time

Why this is the answer

Reason’s Swiss cheese model shows that each safety layer, such as prescribing, dispensing, checking and scanning, has weaknesses. Harm happens when the holes in several layers line up, so safety improvement focuses on strengthening the system.

Answer

C · Weaknesses in several layers of defense line up at the same time
5.Prioritization & delegation

Answer: D · Report it at once, because cultures and antibiotics are needed quickly

Why this is the answer

Neutropenic fever is a medical emergency. The patient may have few other signs of infection, so the nurse reports it immediately so that cultures can be taken and IV antibiotics started.

Answer

D · Report it at once, because cultures and antibiotics are needed quickly
6.Prioritization & delegation

Answer: D · Acute arterial occlusion, which is an emergency

Why this is the answer

Sudden pain, pallor, coldness and loss of pulse suggest an embolus blocking an artery. The limb can be lost within hours, so the nurse escalates immediately.

Answer

D · Acute arterial occlusion, which is an emergency
7.Clinical nursing

Answer: D · On or soon after admission

Why this is the answer

Discharge planning starts early so that needs such as equipment, care packages, medicines and follow-up are ready when the patient is fit to leave.

Answer

D · On or soon after admission
8.Clinical nursing

Answer: A · Haemodynamic instability needing urgent treatment, possibly electrical cardioversion

Why this is the answer

A tachyarrhythmia with adverse features such as shock, myocardial ischaemia or reduced consciousness is unstable. Urgent senior help is needed, and synchronised cardioversion is often used.

Answer

A · Haemodynamic instability needing urgent treatment, possibly electrical cardioversion
9.Lab values & electrolytes

Answer: C · A falling serum uric acid

Why this is the answer

Allopurinol reduces uric acid production by blocking xanthine oxidase. Over time, a lower serum uric acid reduces gout attacks and dissolves urate crystals. Kidney function is checked, and a rash must be reported because of rare severe skin reactions.Checked against: Gout · StatPearls (NCBI Bookshelf) (2026)

Answer

C · A falling serum uric acid
10.Lab values & electrolytes

Answer: B · Primary (psychogenic) polydipsia

Why this is the answer

In primary polydipsia, ADH is appropriately suppressed, so the kidneys make very dilute urine, but the intake exceeds what they can excrete. In SIADH the urine is inappropriately concentrated. Fluid restriction and close sodium monitoring are needed.Checked against: Osmolality urine test · MedlinePlus (NIH) (2025); Syndrome of inappropriate antidiuretic hormone secretion · MedlinePlus (NIH) (2025)

Answer

B · Primary (psychogenic) polydipsia
11.Pharmacology

Answer: B · Blood drug levels and kidney function

Why this is the answer

Tacrolimus levels are kept in a target range to prevent rejection and toxicity. Kidney damage, hyperkalaemia, high glucose and tremor are adverse effects, and interacting drugs and grapefruit are avoided.

Answer

B · Blood drug levels and kidney function
12.Pharmacology

Answer: D · It doubles

Why this is the answer

Half-life is proportional to Vd and inversely proportional to clearance. Halving clearance doubles the half-life, so the drug accumulates and takes longer to reach steady state.

Answer

D · It doubles
13.Med-surg: cardiovascular & respiratory

Answer: D · Avoid raising the arm on that side above shoulder height

Why this is the answer

Limiting arm movement on the device side for a few weeks reduces the risk of lead displacement. Patients are also taught to watch the wound for infection, carry their device card and follow advice on magnets and certain medical scans.

Answer

D · Avoid raising the arm on that side above shoulder height
14.Med-surg: cardiovascular & respiratory

Answer: A · Pulsus paradoxus

Why this is the answer

Pulsus paradoxus is an exaggerated inspiratory fall in systolic pressure (more than 10 mmHg). In tamponade, the right ventricle fills on inspiration and pushes the septum left, reducing left ventricular output. It also occurs in severe asthma. A collapsing pulse suggests aortic regurgitation.

Answer

A · Pulsus paradoxus
15.Med-surg: neuro, endocrine & renal

Answer: A · Keep regular sleep and take every dose on time

Why this is the answer

Missed doses and lack of sleep are among the most common seizure triggers. Excess alcohol and, in some people, flashing lights are others. Most people can exercise safely, with sensible precautions such as not swimming alone.

Answer

A · Keep regular sleep and take every dose on time
16.Med-surg: neuro, endocrine & renal

Answer: D · Suspect aspiration pneumonia, stop oral intake and escalate for review

Why this is the answer

These signs suggest aspiration pneumonia, which is a common and serious complication of dysphagia. The patient needs medical review, chest assessment, oxygen if needed, and reassessment of their swallow before eating again.

Answer

D · Suspect aspiration pneumonia, stop oral intake and escalate for review
17.Med-surg: GI, perioperative & oncology

Answer: A · Frequent, gentle moistening of the mouth and lips

Why this is the answer

Regular gentle mouth care with water or saliva substitutes and lip balm relieves dryness and discomfort. Lemon and glycerine swabs can dry the mouth further. Families can be involved if they wish.

Answer

A · Frequent, gentle moistening of the mouth and lips
18.Med-surg: GI, perioperative & oncology

Answer: A · Withhold strong compression and discuss urgent vascular referral

Why this is the answer

An ABPI of 0.5 suggests severe arterial disease, and strong compression could cause limb ischaemia. The nurse raises the concern and the patient is referred to vascular specialists.

Answer

A · Withhold strong compression and discuss urgent vascular referral
19.Maternity & obstetric nursing

Answer: C · Iron deficiency anaemia

Why this is the answer

Pica, the craving for non-food substances, is associated with iron deficiency. Eating clay or soil can also expose the mother to toxins and parasites. Haemoglobin and ferritin should be checked.

Answer

C · Iron deficiency anaemia
20.Maternity & obstetric nursing

Answer: C · The woman is soaking a large pad within 15 minutes

Why this is the answer

Soaking a pad in 15 minutes is excessive bleeding and needs immediate assessment and escalation. The other findings are normal in the early postnatal period.

Answer

C · The woman is soaking a large pad within 15 minutes
21.Pediatric nursing

Answer: D · Measuring and recording the vital signs of a stable child

Why this is the answer

Routine tasks with predictable outcomes for stable patients, such as recording vital signs, can be delegated. Assessment, care planning, teaching and evaluation remain the responsibility of the registered nurse, who also reviews the results.

Answer

D · Measuring and recording the vital signs of a stable child
22.Pediatric nursing

Answer: B · Keep the catheter draining freely and check for kinks or blockage

Why this is the answer

After repair, the catheter or stent protects the new urethra while it heals. It must drain freely; blockage causes bladder spasm and pressure on the repair. Fluids are encouraged, and the dressing is managed as the surgeon directs.

Answer

B · Keep the catheter draining freely and check for kinks or blockage
23.Mental health nursing

Answer: B · Acute dystonia

Why this is the answer

Acute dystonia occurs within hours to days of starting or increasing an antipsychotic, especially in young men. It is treated with an anticholinergic (such as benztropine or procyclidine) or diphenhydramine as prescribed.

Answer

B · Acute dystonia
24.Mental health nursing

Answer: A · A newly admitted patient who says voices are telling him to jump out of the window

Why this is the answer

Command hallucinations to self-harm indicate an immediate safety risk. A fine tremor is a common lithium side effect, and the other requests can wait briefly.

Answer

A · A newly admitted patient who says voices are telling him to jump out of the window
25.Nursing math & unit conversions

Answer: T = 98.6 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

37·9/5 = 66.6

Add 32

T = 66.6 + 32 = 98.6 °F

Answer

T = 98.6 °F
26.Nursing math & unit conversions

Answer: V = 202.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1½ tsp = 1.5·5 = 7.5 mL
1 tbsp = 1·15 = 15 mL
¼ cup = 0.25·240 = 60 mL
4 fl oz = 4·30 = 120 mL

Add

V = 7.5 + 15 + 60 + 120 = 202.5 mL

Answer

V = 202.5 mL
27.Dosage calculations

Answer: D = 225 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

7.5·30 = 225 mg

Answer

D = 225 mg
28.Dosage calculations

Answer: V₁ = 50 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 5·100/10 = 50 mL

Answer

V₁ = 50 mL
29.IV infusion rates

Answer: R = 60 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

60/60 = 1 mL/min

Drip rate

R = 1·60 = 60 gtt/min

Answer

R = 60 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: R = 100 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

1000/250 = 4 mg/mL

Volume per hour

400/4 = 100 mL/h

Drip rate

R = 100·60/60 = 100 gtt/min

Answer

R = 100 gtt/min
31.IV fluids & fluid balance

Answer: U = 1.55 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

175 + 300 + 475 + 275 = 1225 mL

Per kilogram per hour

U = 1225/(99·8) = 1.547 ≈ 1.55 mL/kg/h

Answer

U = 1.55 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 1.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 300 = 200 mL

Time

t = 200/125 = 1.6 h

Answer

t = 1.6 h

That is about 1 h 36 min, so the bag runs out at about 23:36.

33.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 88% → 3
on air → 0
SBP 106 mmHg → 1
HR 70/min → 0
alert (A) → 0
T 37.0 °C → 0

Add

NEWS2 = 0 + 3 + 0 + 1 + 0 + 0 + 0 = 4

Answer

NEWS2 = 4
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 96% → 0
on air → 0
SBP 118 mmHg → 0
HR 110/min → 1
alert (A) → 0
T 36.6 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions